Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Medications


  • Please log in to reply
1 reply to this topic

#1 ArthurH

ArthurH

    Newbie

  • Members
  • Pip
  • 0 posts

Posted 30 January 2013 - 05:23 PM

Hello, I would like to know if there is a difference between taking just Stalevo and or the combination of carbidopa/levodopa with Azilect? We have a new Health Plan and we have to make a decision on which drugs to take. My husband took Stalevo for 5 years. No problems but the cost got too expensive. He was switched to the other and then Azilect was added. No problems. What would be your suggestion? Thank you.

#2 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,086 posts

Posted 10 February 2013 - 06:20 AM

I take it you mean the only thing he was taking was Stalevo. With the new health plan you got, it was less expensive to take (sinemet and Azilect) than just Stalevo by itself. So far that is how it sounds.
Well, I will tell you (and you probably know this, that Stalevo is a combination of Sinemet and Entacapone. Entacapone is actually sold by itself under the name Comtan. So, if you want EXACTLY the same, you could get the sinemet and Entacapone.
The reason Entacapone was added to sinemet was to make the sinemet last longer, that is basically it.
On the other hand, the Dr decided to keep the sinemet and add Azilect. Azilect is a medication that is known as a MAO-B and Inhibitor and does a whole bunch more then just make the sinemet work longer. It works on many of the symptoms of PD and is also believed to be neuoprotective, which means it protects the dopamine cells from dying off. So , by adding Azilect you kind of get a 1+1=3 effect.
Besides saving you money, it is also taking care of extra PD issues and giving you double issues on other parts of PD.
Plus, if it is working just as good, if not better than the old combo, why not save some money and save some quality of life.
Keep me posted and good luck!
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users